SkyVision now has a new website at the same address www.skyvisioncenters.com.
SkyVision blog posts are now posted directly to the blog on our website!
Enjoy our new website and when you are there, Like our Facebook page too!
By Denise Mann
THURSDAY, May 23 (HealthDay News) — Glucosamine supplements
that millions of Americans take to help treat hip and knee osteoarthritis
may have an unexpected side effect: They may increase risk for
developing glaucoma, a small new study of older adults suggests.
Glaucoma occurs when there is an increase of intraocular pressure
(IOP) or pressure inside the eye. Left untreated, glaucoma is one
of the leading causes of blindness.
In the new study of 17 people, whose average age was 76 years,
11 participants had their eye pressure measured before, during and
after taking glucosamine supplements. The other six had their eye
pressure measured while and after they took the supplements.
Overall, pressure inside the eye was higher when participants were
taking glucosamine, but did return to normal after they stopped taking
these supplements, the study showed.
“This study shows a reversible effect of these changes, which is
reassuring,” wrote researchers led by Dr. Ryan Murphy at the
University of New England College of Osteopathic Medicine in
Biddeford, Maine. “However, the possibility that permanent damage
can result from prolonged use of glucosamine supplementation
is not eliminated. Monitoring IOP in patients choosing to supplement
with glucosamine may be indicated.”
Exactly how glucosamine supplements could affect pressure inside the
eye is not fully understood, but several theories exist. For example,
glucosamine is a precursor for molecules called glycosaminoglycans,
which may elevate eye pressure.
The findings are published online May 23 as a research letter in
The study had some shortcomings. Researchers did not have
information on the dose or brand of glucosamine used, and they did
not know how long some participants were taking the supplements.
Duffy MacKay, vice president for scientific and regulatory affairs at
the Council for Responsible Nutrition, a Washington, D.C.-based
trade group representing supplement manufacturers, said the findings
don’t mean that people should stop taking the supplements.
“This research letter raises questions and introduces a hypothesis
that should be explored further, but the small number of cases
investigated and the [fact that] researchers did not count capsules or control
for dose or intake or duration of use of glucosamine provide extremely limited
evidence of harm,” MacKay said.
“This study should not change consumer habits; however, individuals
with glaucoma or ocular hypertension who are taking glucosamine
should let their doctor know so that the appropriate monitoring of
intraocular pressure measurements can be done to identify any
changes,” he said.
MacKay concluded: “The good news is that increased IOP was
reversible. So if you take the product, and your IOP goes up, then you
can stop taking the product to see if it returns to normal.”
However, previous studies have raised questions about whether
glucosamine supplements provide any health benefit to consumers.
A large recent study concluded it had no healing effect on arthritic pain.
The potential relationship between glucosamine and glaucoma is new
to Dr. Scott Fudemberg, a glaucoma surgeon at Wills Eye Institute,
in Philadelphia. “The mechanism about how people can develop
glaucoma isn’t completely understood, so how the supplements
may play a role isn’t completely understood either,” he said.
While the study found an association between taking glucosamine
and increased eye pressure, it didn’t establish a cause-and-effect
The best thing that anyone can do to preserve their vision is to get
regular eye exams, Fudemberg advised. “Glaucoma can be treated
with medications, lasers and/or surgery,” he said. “These findings
pose a question about whether oral glucosamine can raise intraocular
eye pressure, but it doesn’t provide an answer. More research is
now needed before any conclusions can be drawn.”